Texas, 2022

Tornado in Texas, August 15, 2022

August 15, 2022 · NWS EWX · 1 event in 1 county or zone

An area of tropical low pressure moved into Texas from the Gulf of Mexico. This low generated thunderstorms one of which produced a tornado in Frio County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$50,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EWX wrote it up.

An area of tropical low pressure moved into Texas from the Gulf of Mexico. This low generated thunderstorms one of which produced a tornado in Frio County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before the first event at Aug 15, 5:48 AM CST, 5 hours 47 minutes earlier.

Area forecast discussion, Aug 15, 5:48 AM CST, 5 hours 47 minutes before
Area Forecast Discussion
National Weather Service Austin/San Antonio TX
648 AM CDT Mon Aug 15 2022

...New UPDATE, AVIATION...

.UPDATE...
Issued at 623 AM CDT Mon Aug 15 2022

Updated POPs to reflect current radar trends across the region. An
outflow is moving north from San Marcos and could possibly produce a
stray shower into areas that was expected to remain rain free this
morning. The rain shield with few embedded lightning strikes within
the heaviest mesoscale banding will gradually shift westward this
morning and into the afternoon as the weak surface low continues to
advance more inland across northern Mexico. This means activity will
eventually become more spotty and scattered around the San Antonio
metro area before becoming more isolated for the afternoon. Activity
will continue for our western areas, especially across the Winter
Garden region and along the Rio Grande. Latest convective allowing
models continue to support potential for a few inches of rain across
this region with heavier activity as we go through the day. Minor
flooding continues to be possibility, especially across those areas.

&&

.SHORT TERM...
(Today through Tuesday)
Issued at 327 AM CDT Mon Aug 15 2022

The weak surface low has now moved to the west of the Rio Grande
around Laredo and will continue west-northwestward across the Mexico
states of Nuevo Leon and Coahuila through Monday into Tuesday. The
greatest concerns from overnight through Monday morning will be
pockets of heavy rainfall embedded with any banding across our
western zones, especially across the Winter Garden region and along
the Rio Grande. This region is where the best deep layer moisture
convergence flux and PWATS in the 2 to 2.5 inch range align. The 00Z
deterministic and HREF probability matched mean guidance shows a
solid widespread swath of 1 to 3 inches for the Winter Garden region
with locally higher amounts. Hourly rainfall rates could be as high
as 1 to 3 inches at times underneath the heaviest convection. The
higher rainfall rates could result in some isolated flooding despite
the antecedent very dry soils. Several of the HREF members show that
some banding could continue to extend out to the I-10/37 corridor,
including Bexar County and San Antonio into Monday afternoon. To the
east, including the Austin metro area, conditions are expected to
primarily remain dry. In addition to the sharp gradient on rain
chances, there will also be a large contrast in temperatures across
the region on Monday. Underneath the rain and overcast skies, expect
temperatures to only top out in the low to mid 80s while locations
farther east under a few breaks of sunshine should climb into the
mid to upper 90s. Rain chances are expected to decline into Monday
night with any lingering rain chances becoming confined to locations
along the Rio Grande. Overnight lows fall into the low to mid 70s
while a few locations in the Hill Country may dip just below 70
degrees.

Mid-level 500 mb heights gradually start to rise in the wake of the
low pressure system across northern Mexico on Tuesday. Subsidence
with the rising 500 mb heights will lead to a drier and warmer day
where PWATS fall back into the 1.5 to 1.8 inch range. Most will not
see rain on Tuesday with only low chances lingering along the Rio
Grande. Temperatures generally will trend in the low to mid 90s out
west with mid to upper 90s elsewhere with a few locations reaching
or topping 100 degrees.

&&

.LONG TERM...
(Tuesday night through Sunday)
Issued at 327 AM CDT Mon Aug 15 2022

The presence of the mid-level subtropical ridge axis will result in a
dry and warm day across south central Texas on Wednesday. Some
lingering cloud cover along with anticipated rains from today over
the Rio Grande plains may actually keep high temperatures down in the
mid 90s. Elsewhere, it will be hot with highs in the mid 90s to near
104 degrees. The heat and humidity may produce some heat index values
near Heat Advisory thresholds Wednesday afternoon generally along and
east of the I-35 corridor. We will continue to monitor, but will not
issue and heat headlines at this time.

A change in the mid-level pattern begins to take shape for the latter
half of this week. Northwest flow aloft associated with a large upper
trough over the eastern half of the lower 48 will take shape across
most of Texas. The medium range models continue to remain consistent
in showing a weak cold front moving into the region on Thursday. Some
minor cooling behind the front will be realized over the Hill
Country. However, the front will likely not have too much of an
impact on temperatures elsewhere. The front is expected to aid in the
development of some convection beginning Thursday and continuing into
Friday. Rain chances will be favored during the afternoon and early
evening hours as peak heating kicks in. Any remnants of the front
will likely dissipate Friday night as southerly winds return to all
areas.

For the upcoming weekend, there are some model differences regarding
the flow aloft. Regardless, it looks like the flow remains very weak
and disorganized. Temperatures should remain at or perhaps just
below normal along with a low chance for some afternoon showers and
storms across most of the region. If the GFS verifies in showing a
weak upper trough approaching from the west, we may need to boost
rain chances slightly. For now, we will keep rain chances capped at
20% for most of the region.

&&

.AVIATION...
(12Z TAFS)
Issued at 623 AM CDT Mon Aug 15 2022

Stratiform light to moderate rainfall this morning with some
embedded locally heavier rain and storms continues for western and
central portions of South-Central Texas this morning. Through the
rest of the morning and into the afternoon, this activity should
shift and focus towards the Rio Grande with activity becoming much
more spotty near KSAT/KSSF by the afternoon. KDRT will have the
poorest flight conditions today out of the South-Central Texas TAF
sites with persistent rain through the afternoon and even into
tonight. Embedded thunderstorm activity may become more prevalent
with daytime heating and have added tempo TSRA groups from 16Z
through 00Z as a result. For KSAT/KSSF, MVFR ceilings prevail this
morning before improving to VFR levels this afternoon. Overnight
then will see the return of MVFR ceilings. KAUS will fare the best
today of all the South-Central TAF sites where VFR conditions are
expected to prevail through the period.

&&

.PRELIMINARY POINT TEMPS/POPS...
Austin Camp Mabry              99  75 101  78 /  10   0   0   0
Austin Bergstrom Intl Airport  98  74  99  75 /  10   0   0   0
New Braunfels Muni Airport     97  74  98  75 /  30   0  10   0
Burnet Muni Airport            96  73  98  76 /   0   0   0   0
Del Rio Intl Airport           84  75  93  77 /  90  60  30  10
Georgetown Muni Airport        98  75 100  77 /   0   0   0   0
Hondo Muni Airport             91  75  96  75 /  80  10  10   0
San Marcos Muni Airport        97  73  99  75 /  20   0   0   0
La Grange - Fayette Regional   98  74  99  74 /  10   0   0   0
San Antonio Intl Airport       93  75  97  75 /  60   0  10   0
Stinson Muni Airport           94  76  97  76 /  80   0  10   0

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
None.
&&

Short-Term...Brady
Long-Term...Platt
Aviation...Brady
Hazardous weather outlook, Aug 15, 9:54 AM CST, 1 hour 41 minutes before
Hazardous Weather Outlook
National Weather Service Austin/San Antonio TX
1054 AM CDT Mon Aug 15 2022

TXZ171>173-183>194-202>209-217>225-228-161600-
Llano-Burnet-Williamson-Val Verde-Edwards-Real-Kerr-Bandera-
Gillespie-Kendall-Blanco-Hays-Travis-Bastrop-Lee-Kinney-Uvalde-
Medina-Bexar-Comal-Guadalupe-Caldwell-Fayette-Maverick-Zavala-
Frio-Atascosa-Wilson-Karnes-Gonzales-De Witt-Lavaca-Dimmit-
1054 AM CDT Mon Aug 15 2022

This Hazardous Weather Outlook is for South-Central Texas..

.DAY ONE...This Afternoon And Tonight.

Areas of locally heavy rainfall is possible through tonight for
locations mainly along and to the west of the I-10 and I-37
corridor, especially in the Winter Garden region and along the Rio
Grande. The highest expected rainfall totals of 4 to 5 inches
over the Winter Garden region could result in minor flooding.
Later tonight into early Tuesday morning, isolated 2 to 4 inch
rainfall amounts may develop over parts of Val Verde county lead
to localized flooding.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

The radar

The Austin/San Antonio radar (KEWX), 119 km away, was scanning. The volume nearest the first event began at 17:34 UTC.

Open the radar archive at this moment

Event by event

1 tornado. Local standard time, as filed.

Tornado, Frio

When
August 15, 11:35 AM CST to 11:36 AM CST
Where
Frio County, 0.83 mi E of Moore to 0.78 mi ENE of Moore
Rating
EF0
Path length
0.21 mi
Path width
100 yd
Property damage
$50,000
Reported by
NWS Storm Survey
Coordinates
29.050, -99.006

A small EF0 tornado formed as a cluster of storms was moving northward through northern Frio County. An NWS damage survey found a small tornado touched down along CR 2537 on the south side of Moore and then moved NW for about a quarter mile before dissipating. Two residences on CR 2537 have roof damage, along with several trees that were damaged. A neighboring property across the street had its fence blown down. Several items from the properties were thrown about a 100 yards. As the tornado moved quickly to the NW, it appears to have dissipated along CR 2518. Maximum winds are estimated to be 75 mph.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2022Every state in 2022This day in weather historyThe tornado archive for Texas, 2022Warnings in Texas, August 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1065930.